Alert archive / Vermont / Flash Flood Warnings in 1998
Flash Flood Warning 65, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Apr 1, 1998, 3:20 PM EST for Franklin County, Grand Isle County, Vermont. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 1, 1998, 3:20 PM EST (20:20 UTC)
- Expired
- Apr 2, 1998, 3:30 AM EST
- In force
- 12 hr
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Franklin County, VT, Grand Isle County, VT
The radar
The Burlington radar (KCXX), 36 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 491 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 012021 FFWBTV NYC019-031-033-089-VTC017-015-019-005-009-011-013-021-001-020830- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 320 PM EST WED APR 1 1998 THE NATIONAL WEATHER SERVICE IN BURLINGTON VT HAS EXTENDED FLOOD WARNINGS EFFECTIVE UNTIL 330 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHERN NEW YORK ...CLINTON COUNTY...ESSEX COUNTY...FRANKLIN COUNTY ...ST. LAWRENCE COUNTY IN VERMONT ...ORANGE COUNTY...LAMOILLE COUNTY...ORLEANS COUNTY...CALEDONIA COUNTY...ESSEX COUNTY...FRANKLIN COUNTY...GRAND ISLE COUNTY... RUTLAND COUNTY...ADDISON COUNTY RIVERS REMAIN AT OR ABOVE BANKFULL IN THE WARNING AREAS. A BAND OF MODERATE TO HEAVY RAIN IS MOVING ACROSS THE AREA THIS AFTERNOON. THIS WILL RESULT IN A QUARTER TO A HALF INCH OF RAIN THROUGH THIS EVENING. ADDITIONAL RAINFALL WILL OCCUR TONIGHT AND THURSDAY. THIS WILL RESULT IN RIVERS REMAINING STEADY OR RISING OVERNIGHT AND THURSDAY. ALONG THE LAKE CHAMPLAIN SHORE...THE LEVEL OF THE LAKE CONTINUES TO RISE AND IS NOW NEARING THE 101 FOOT MARK...AT WHICH TIME SIGNIFICANT FLOODING BEGINS TO OCCUR. ADDITIONAL RUNOFF FROM RIVERS AND PRECIPITATION OVER THE NEXT 24-48 HOURS WILL CAUSE THE LAKE LEVEL TO RISE ABOVE THE 101 FOOT MARK. SHORELINE ROADS...ESPECIALLY ROUTES 125...78...2...AND 36 WILL BE AFFECTED BY THE HIGH WATER AND POSSIBLY DEBRIS FROM THE LAKE. A FLOOD WATCH REMAINS IN EFFECT FOR CHITTENDEN...WASHINGTON AND WINDSOR COUNTIES IN VERMONT THROUGH THURSDAY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING. MCGILL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Apr 1, 1:40 PM EST, 1 hour 40 minutes earlier.
Area forecast discussion, Apr 1, 1:40 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 140 PM EST WED APR 1 1998 BAND OF PCPN SLWLY MVG INTO FA ATTM. PCPN LOOKS TO BE FAIRLY HVY WITH WDSPRD >35 DBZ. YTR HAD TSTM CPL HRS AGO SO EMBEDDED THUNDER A GOOD PSBLTY. LOOKS LIKE A BRK OF A CPL/THREE HRS THIS EVE BHND BAND OF PCPN WHR SKIES MAY EVEN GO SCT. AS UPR LOW DRIFTS CLSR TO FA LTR THIS EVE PCPN WL RTN. ETA SNDGS SHW A LOT OF PCPN AT MSS BUT LESSER AMTS ELSEWHERE. FLOODING WL CONT. UPR LOW/VORT MAX DRIFTS ACRS FA DURING THURS KEEPING SHWRS ARND. COLDER AIR SEEPS IN OVRNGT THURS AND ANY PCPN LEFT ON FRI CUD BE IN THE FORM OF SNW...ESP ACRS THE N. FWC TEMPS LOOK OK TDY...TOO HIGH TMRW...OK TMRW NGT/THU. TO ALB: WL XTND ALL CURRENT FLD WRNGS. NO NEED TO KEEP FFA GOING IN THOSE CNTIES THAT HV WNRGS. CAN KEEP FFA FOR VTZ005-008-012. CALL IF YOU WANT TO HASH OUT THINGS. MCGILL
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 3:32 AM EST | Flash Flood Warning | BTV | Caledonia, Essex, Orleans | 12 hr |
| Apr 1, 3:32 AM EST | Flash Flood Warning | BTV | Franklin, Lamoille | 12 hr |
| Apr 1, 3:32 AM EST | Flash Flood Warning | BTV | Addison, Orange | 12 hr |
| Apr 1, 3:32 AM EST | Flash Flood Warning | BTV | Rutland | 12 hr |
| Apr 1, 10:22 AM EST | Flash Flood Warning | BTV | Grand Isle | 5 hr |
| Apr 1, 3:20 PM EST | Flash Flood Warning | BTV | Caledonia, Essex, Lamoille, Orange, Orleans | 12 hr |
| Apr 1, 3:20 PM EST | Flash Flood Warning | BTV | Addison, Rutland | 12 hr |
Nearby
Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.